Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 101, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Aug 3, 2013, 4:11 PM MDT for Petroleum County, Montana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2013, 4:11 PM MDT (22:11 UTC)
- Expired
- Aug 3, 2013, 5:15 PM MDT
- In force
- 64 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
County Petroleum County, MT
The radar
The Billings radar (KBLX), 143 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 1:50 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.2 hours before the alert went out and 450 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -392 J/kg
- Mixed-layer LCL
- 1880 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:36 PM MDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 3, 2:36 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 236 PM MDT SAT AUG 3 2013 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... UPPER LEVEL SHORTWAVE TROUGH IS MOVING ACROSS CENTRAL MONTANA THIS AFTERNOON. THUNDERSTORMS...SOME SEVERE HAVE DEVELOP AHEAD OF THIS TROUGH. AIRMASS IN CENTRAL AND EASTERN MONTANA IS VERY UNSTABLE WITH LIFTED INDICIES NEAR -4 AND CAPE 1000 TO 1500 J/KG. THE WAVE AND STORMS WILL MOVE EAST INTO EASTERN MONTANA DURING THE LATE AFTERNOON AND EARLY EVENING. EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS THIS EVENING EXTENDING INTO THE OVERNIGHT HOURS MAINLY IN THE EAST. THE WAVE WILL MOVE TO THE EAST OVERNIGHT AND SOMEWHAT DRIER AIRMASS WILL MOVE INTO THE AREA FOR SUNDAY. ENOUGH INSTABILITY LINGERS FOR A SLIGHT CHANCE OF THUNDERSTORMS. UPPER RIDGE BRIEFLY EXTENDS INTO THE NORTHERN ROCKIES SUNDAY NIGHT AND MONDAY BEFORE THE STRENGTHENING HUDSON BAY LOW COMES TO DOMINATE OVER CENTRAL CANADA AND THE NORTHERN PLAINS. COLD FRONT PRESSES SOUTH FROM CANADA IN THE AFTERNOON WITH A CHANCE OF THUNDERSTORMS. FORRESTER .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... GIVEN THE RECENT WET MODEL BIAS...I FELT IT WAS PRUDENT TO CUT BACK POPS...ESPECIALLY WHERE RECENT MODEL RUNS HAVE SHOWN A DRY CONSENSUS. MOST OTHER ADJUSTMENTS MADE TO THE GRIDS WERE MINOR IN NATURE AND REFLECTED AN ALIGNMENT WITH RECENT MODEL RUNS...ETC. LATEST MODEL DEPICTIONS OF THE MID-WEEK ARCTIC LOW SHOW A MINIMAL IMPACT TO OUR CWA...POSSIBLY A WEAK COLD FRONT DROPPING TEMPERATURES BY 5 TO 10 DEGREES FOR TUESDAY AND WEDNESDAY. BMICKELSON PREVIOUS LONG TERM DISCUSSION...THE OVERALL SYNOPTIC PATTERN ACROSS THE CONUS CONSISTS BROADLY OF AN UPPER TROUGH ACROSS THE NORTHEAST...A RIDGE ACROSS THE SOUTHERN U.S. THAT OCCASIONALLY PUSHES NORTH INTO THE UPPER MIDWEST...AND ANOTHER LARGE UPPER TROUGH OVER THE PACIFIC. THIS PATTERN LOOKS TO REMAIN FAIRLY STATIC THROUGHOUT THE EXTENDED PERIOD STARTING MONDAY NIGHT ALL THE WAY INTO NEXT WEEKEND. TEMPERATURE TRENDS WILL DEPEND UPON MOVEMENT OF THESE OVERALL FEATURES. PRECIPITATION CHANGES WILL DEPEND UPON TRACK/TIMING OF SHORTWAVE FEATURES PROPAGATING THROUGH THE FLOW ALOFT. HAVING SAID ALL THAT...MONDAY NIGHT THROUGH TUESDAY NIGHT WILL PLACE NORTHEAST MONTANA IN NORTHWEST FLOW ALOFT WITH THE UPPER RIDGE TO THE WEST AND A CLOSED LOW TO THE NORTHEAST. THE 03/00Z MODEL SUITE CONTINUES TO EJECT SHORTWAVE ENERGY ACROSS THE CWA WITH A SURFACE COLD FRONT AND SO WILL INCREASE TO CHANCE POPS...ESPECIALLY IN THE NORTHERN ZONES WHERE BEST DYNAMIC SUPPORT WILL BE. WEDNESDAY THROUGH THURSDAY NIGHT...MODEL GUIDANCE CONTINUES TO KEEP NORTHEAST MONTANA ON THE COLDER SIDE OF A THERMAL BOUNDARY WITH 850MB TEMPERATURES COOLING INTO THE SINGLE DIGITS IN THE FAR NORTHEASTERN ZONES BY MIDWEEK. THIS IS SUPPORTIVE OF TEMPERATURES WELL BELOW SEASONAL NORMALS FOR EARLY AUGUST. MODELS SHOW DISAGREEMENT ON HANDLING OF WEAK DISTURBANCES IN THE NORTHWEST FLOW ALOFT BUT GIVEN A CONTINUATION OF AN ACTIVE PATTERN WILL MAINTAIN AT LEAST SLIGHT CHANCE POPS GOING ACROSS MUCH OF THE CWA. FRIDAY AND BEYOND...RIDGE AXIS ACROSS WESTERN/CENTRAL MONTANA MAY TRANSLATE EASTWARD AND OVER NORTHEAST MONTANA. THIS WOULD SUPPORT LARGE SCALE SUBSIDENCE OVER THE CWA AND WITH RISING HEIGHTS A GRADUAL WARMING TREND MAY INITIATE. AFTER A FEW MORE RUNS OF THE MODELS BETTER CONTINUITY SHOULD PROVIDE BETTER CONFIDENCE ON THIS AS IT GETS A BIT CLOSER IN TIME. FOR NOW DID ALLOW DAYTIME HIGHS ACROSS NORTHEAST MONTANA TO FINALLY REACH THE UPPER 70S TO LOWER 80S AGAIN IN MOST PLACES BY NEXT WEEKEND. MALIAWCO && .AVIATION... WHILE VFR CONDITIONS WILL PREVAIL FOR MOST OF THE TAF CYCLE FOR MOST OF THE TAF SITES TODAY...STRONG TO SEVERE THUNDERSTORMS WILL FORM AND SPREAD ACROSS THE REGION LATER THIS AFTERNOON AND EVENING. AT THIS TIME IT SEEMS KGDV WILL MOST LIKELY BE IMPACTED WITH STRONG WINDS AND VLIFR CONDITIONS SOMETIME BETWEEN 02Z AND 05Z TONIGHT. ALL REMAINING TAF SITES WILL LIKELY EXPERIENCE VCTS AND MAYBE MVFR CEILINGS FROM 23Z TO 05Z. AMENDMENTS WILL BE NECESSARY TONIGHT. VFR CONDITIONS WILL RETURN WITH SOME LINGERING SCT CLOUDS AROUND THE AREA TOWARD THE END OF THIS TAF PERIOD. BMICKELSON && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 3, 3:38 AM MDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 338 AM MDT SAT AUG 3 2013 MTZ016>027-059>062-040945- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 338 AM MDT SAT AUG 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT AN UPPER SYSTEM WILL MOVE ACROSS THE STATE TODAY...PRODUCING THUNDERSTORMS ACROSS NORTHEAST MONTANA IN THE AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:01 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Phillips, Valley | 59 min |
| Aug 3, 4:58 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Valley | 62 min |
| Aug 3, 5:11 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 64 min |
| Aug 3, 5:13 PM MDT | Special Weather Statement | GGW | Valley | 62 min |
| Aug 3, 5:33 PM MDT | Special Weather Statement | GGW | Valley | 57 min |
| Aug 3, 5:34 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Phillips, Valley | 41 min |
| Aug 3, 5:47 PM MDT | Special Weather Statement | GGW | McCone | 58 min |
| Aug 3, 5:56 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone | 64 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.